Published Aug 17, 2011
Does anyone know if administration of cold vancomycin causes seizure?
xtxrn, ASN, RN
What do the pharmacist and/or med books say? And, why is it being given? Could the sz be coincidental?
Well i never heard of vancomycin causing seizures. The reason am asking was cause i was hanging vanco as per our hospital protocol. As one of the rn past by said "you are not hanging thtat cold are you, it can cause sz on your patient". I looked all over online, medication books, and nursing books. So i don't know what he's talking about, just wanted to know if anyone had every heard that before.......thanks
Hello. I am in school for my RN and we just discussed vanco in my pharm class. I sure don't remember our instructor saying anything about it causing seizures. We had a pt at the facility where I work on it and he has been fine, but hey everyone is different. Hope this helps.
Esme12, ASN, BSN, RN
it isn't the temperature but the rate of infusion that can cause a seizure
rapid bolus administration (e.g., over several minutes) may be associated with exaggerated hypotension including shock, and rarely, cardiac arrest.
red man syndrome is a reaction to the drug vancomycin. patients typically develop symptoms within 5 or 10 minutes of receiving the drug, and they experience itching and flushing of the face, neck, & torso. they may also experience swelling of the lips, face, or eyes and/or a drop in blood pressure, but this is less frequent. red man syndrome is not a true allergy, even though the symptoms look similar to an allergic reaction.
when signs of red man syndrome appear, the first step is often to stop the vancomycin infusion. some patients may receive antihistamine medications before the drug is restarted. it is common practice to infuse the vancomycin at a slower rate thereafter. if the drug is given again, red man syndrome can usually be avoided by pre-treating the patient with antipyretic and antihistamine medications (like acetaminophen and diphenhydramine) and infusing the drug at the slower rate.
vancomycin hydrochloride for injection, usp should be administered in a diluted solution over a period of not less than 60 minutes to avoid rapid-infusion-related reactions. stopping the infusion usually results in a prompt cessation of these reactions.
ototoxicity has occurred in patients receiving vancomycin. it may be transient or permanent. it has been reported mostly in patients who have been given excessive doses, who have an underlying hearing loss, or who are receiving concomitant therapy with another ototoxic agent such as an aminoglycoside. vancomycin should be used with caution in patients with renal insufficiency because the risk of toxicity is appreciably increased by high, prolonged blood concentrations
there have been reports that the frequency of infusion-related events (including hypotension, flushing, erythema, urticaria, and pruritus) increases with the concomitant administration of anesthetic agents. infusion-related events may be minimized by the administration of vancomycin as a 60-minute infusion prior to anesthetic induction.
during or soon after rapid infusion of vancomycin patients may develop anaphylactoid reactions, including hypotension, wheezing, dyspnea, urticaria, or pruritus. rapid infusion may also cause flushing of the upper body ("red neck") or pain and muscle spasm of the chest and back. these reactions usually resolve within 20 minutes but may persist for several hours. such events are infrequent if vancomycin is given by a slow infusion over 60 minutes. in studies of normal volunteers, infusion-related events did not occur when vancomycin was administered at a rate of 10 mg/min or less.
renal failure, principally manifested by increased serum creatinine or bun concentrations, especially in patients administered large doses of vancomycin, has been reported rarely. cases of interstitial nephritis have also been reported rarely. most of these have occurred in patients who were given aminoglycosides concomitantly or who had preexisting kidney dysfunction. when vancomycin was discontinued, azotemia resolved in most patients.
a few dozen cases of hearing loss associated with vancomycin have been reported. most of these patients had kidney dysfunction or a preexisting hearing loss, or were receiving concomitant treatment with an ototoxic drug. vertigo, dizziness, and tinnitus have been reported rarely.
reversible neutropenia, usually starting one week or more after onset of therapy with vancomycin or after a total dosage of more than 25 g, has been reported for several dozen patients. neutropenia appears to be promptly reversible when vancomycin is discontinued. thrombocytopenia has rarely been reported. although a causal relationship has not been established, reversible agranulocytosis (granulocytes
i hope this helps.....:)
Yeah- agree that everyone is different.... In 19 years of giving vanc, I never had anyone say anything about being sure to not give it cold to prevent seizures- Could someone have been giving you a bad time? (If so, might be nice if that person didn't include false information). If the person is on a lot of other meds, there is always the possibility of interactions (the drug testing can't possibly include them all). I just went through a search of vancomycin given cold and risk of seizures, and there was only one that commented on a partial complex seizure, and one of a serious allergic reaction- nothing about the temperature of the IVPB.
Really bad taste to give false info if some sort of joke....
i just searched and read, sev'l reputable sources about refrigerated vanco...
not one source indicated or even implicated, seizures.
whenever someone throws something out there, never take their word for it.
if able, get 3 reputable sources that validates the allegation.
if not there, proceed as usual.
if there's even 1 source that indicates the possiblity, run it by pharmacy.
I usually hang it cold as we store it in the refrigerator till needed. Never heard that there was a problem and never had a problem.
Our infusion rate is usually 100 mL/hr which is less than 2 mL/min. Since it is traveling up the arm to the vena cava I'd be willing to bet that the med is body temperature by the time it hits the heart, much less the brain. By the end of the 2 hour infusion the med itself is probably near room temp.
Haven't heard of it causing seizures, but I always let cold meds warm up before administration.
i think invanz can, but never heard of vanco doing it.
MassED, BSN, RN
the med is refrigerated.... so.....
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site you agree to our Privacy, Cookies, and Terms of Service Policies. Dismiss